Welcome to the October 2011 edition of our Naturopathic News. There are many things happening at the clinic this month, and lots of opportunities for healthy learning and living.
We are very pleased to announce that Dr. Michelle Retz, ND will be joining our practice this month. Dr. Retz has many medical interests, including metabolic disorders such as diabetes, and Traditional Chinese Medicine and acupuncture. If you would like to learn more about Dr. Retz you can read her biography by clicking here. She has also written a great article on colds and flus which is below.
October is Breast Cancer Awareness Month and Dr. Psenka has written an article covering some new research regarding a non-toxic treatment for hot flashes that can be safely used by women with breast cancer. Additionally, we have posted a lecture on preventing breast cancer that was presented at the Wellness Community last year by Dr. Psenka. He will also be presenting this lecture at our office at 6:30 on October 27th. This presentation is full of useful information about the best method for beating breast cancer- preventing it. If you can't make the presentation it can also be viewed here.
Have you "liked us" on Facebook? You should. Last week we offered one hour massages for $40. Who knows what sort of special we'll post next week.....
Magnesium & Hot Flashes
Hot flashes are one of the most common and irritating conditions experienced by women. They are often experienced by women going through menopause and also frequently encountered as an unpleasant side effect of breast cancer therapy. Anti-estrogen drugs such as Arimidex and Tamoxifen are notable promoters of hot flashes.
The ideal treatment for hot flashes would be one that:
a) Was effective at decreasing both the frequency and intensity of the hot flash
b) Didn’t interfere with other drugs
c) Was safe and didn’t cause more problems that it was fixing.
Unfortunately, very few effective treatments are available which decrease both the frequency and severity of hot flashes. Occasionally SSRI drugs (selective serotonin reuptake inhibitors) are used to control hot flashes. However, concerns exist about these medications interfering with the metabolism and effectiveness of anti-estrogen drugs including Tamoxifen. The SSRI drugs, which are mostly used to treat depression, also come with some less than exciting side effects of their own. Botanical medicines such as black cohosh (cimicifuga racemosa) are frequently used however there are some doctors have voiced concerns about the use of this plant in cancer patients. While botanical medicines are much less likely to have unpleasant side effect than drug therapy, they do not seem to provide reliable relief from hot flashes in all patients.
A study published recently in Supportive Cancer Care described magnesium oxide as a potentially effective treatment for hot flashes. Magnesium seems to be an ideal candidate, it’s very safe, doesn’t interfere with anti-estrogen therapies, and according to the study is relatively effective. This study used magnesium oxide at either 400mg or 800mg doses per day for 4-weeks in breast cancer patients. Both the frequency and severity of hot flashes were measured. Severity was assessed using a “hot flash score,” which was defined as frequency x severity.
The frequency of hot flashes decreased by 41%. There was also a 50% reduction in the hot flash score compared to baseline. Study participants reported improvements in sweating, distress, and fatigue. Two women reported experiencing headaches, and another two reported grade-1 diarrhea (diarrhea is graded 1-4 with 4 being the worst). Considering the effectiveness and excellent safety profile of magnesium, the authors concluded that this treatment was worthy of additional study.
A magnesium dosage of 800mg is considered to be an optimal intake by many healthcare professionals. It is also interesting to note that magnesium levels have been found to be decreasing rapidly over the past 100 years. Inadequate intake of foods containing magnesium is likely to be responsible for this. It is also important to point out that many drugs can induce a magnesium deficiency including antibiotics, chemotherapy drugs, corticosteroids, and laxatives. Alcohol is another potent promoter of magnesium deficiency.
Magnesium is a very safe mineral, with diarrhea being the most frequently encountered side effect. Dosages of 800mg may produce loose stool in some people, with others being able to tolerate much higher dosages. This potential side effect can also make magnesium effective in some cases of constipation.
Remember, it is important to remember that when taking magnesium is it important to supplement with calcium as well. This is especially true for those who are post-menopausal, and those who have previously been treated with chemotherapy or radiation and are thus at increased risk for osteoporosis.
Reference: Support Cancer Care, 2011, 19:859-863.